Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 47, NWS Memphis, TN

May 9, 2009Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 9, 2009, 3:38 PM CDT for Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2009, 3:38 PM CDT (20:38 UTC)
Expired
May 9, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Tunica County, MS

The radar

The Little Rock radar (KLZK), 123 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 092040
FFWMEG
ARC077-107-MSC027-143-092345-
/O.NEW.KMEG.FF.W.0047.090509T2040Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE NEXT FEW HOURS      
  BETWEEN 1 AND 3 INCHES OF RAIN IS EXPECTED TO OCCUR AS SHOWERS AND 
  THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORO...
  MARIANNA...GARRET GROVE AND AUBREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3483 9110 3484 9042 3444 9039 3443 9100
      3447 9100 3447 9104 3448 9105 3473 9106
      3473 9110 3474 9111

$$
1 follow-up statement
000 
WGUS74 KMEG 092345
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT SAT MAY 9 2009

ARC077-107-MSC027-143-092355-
/O.EXP.KMEG.FF.W.0047.000000T0000Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-LEE AR-TUNICA MS-COAHOMA MS-
645 PM CDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN COAHOMA...
WESTERN TUNICA...LEE AND NORTHERN PHILLIPS COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3483 9110 3484 9042 3444 9039 3443 9100
      3447 9100 3447 9104 3448 9105 3473 9106
      3473 9110 3474 9111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:50 PM CDT, 48 minutes earlier.

Area forecast discussion, May 9, 2:50 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT MAY 9 2009

.DISCUSSION...

COLD FRONT IS MOVING INTO NORTH MISSISSIPPI THIS AFTERNOON. NOT
MUCH IN THE WAY OF SHOWERS IN THE FORECAST AREA AT THIS TIME WITH
SOME SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA. THIS ACTIVITY WILL MOVE INTO THE FORECAST AREA
BY EARLY EVENING. AS THE COLD FRONT SLOWLY SAGS SOUTHWARD TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
ESPECIALLY NEAR THE VICINITY OF THE FRONT. WITH ADDITIONAL
THUNDERSTORMS EXPECTED OVER THE AREA...THE POSSIBILITY OF LOCALLY
HEAVY DOWNPOURS MAY PRODUCE ADDITIONAL FLOODING ISSUES SO WILL
KEEP FLASH FLOOD WATCH GOING UNTIL 7 PM FOR THE NORTHERN HALF OF
THE FORECAST AREA AND UNTIL 7 AM SUNDAY FOR THE SOUTHERN HALF.
COLD FRONT WILL REMAIN HUNG UP ACROSS CENTRAL MISSISSIPPI ON
SUNDAY SO THERE WILL REMAIN A THREAT FOR SHOWERS AND THUNDERSTORMS
WITH THE BEST CHANCE FOR RAIN ACROSS NORTH MISSISSIPPI. THE FRONT
WILL HANG AROUND CENTRAL MISSISSIPPI SUNDAY NIGHT AND WEAKEN SO
MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. BY MONDAY...HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION WHICH WILL DIMINISH THE
CHANCE OF RAIN. BY MONDAY NIGHT...THE THREAT OF RAIN SHOULD END
LEAVING DRY WEATHER AND NEAR NORMAL TEMPERATURES. THE DRY WEATHER
WILL BE SHORT LIVED AS A WARM SKIRTS THROUGH THE REGION TUESDAY
AND INTO WEDNESDAY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA WEDNESDAY NIGHT AND THURSDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS. BY THURSDAY NIGHT...HIGH PRESSURE WILL MOVE BACK
INTO THE REGION AND SHOULD BRING A SOMEWHAT PROLONGED PERIOD OF
DRY WEATHER FROM THURSDAY NIGHT THROUGH SATURDAY.

&&

AVIATION...

18Z TAF CYCLE (09/18Z-10/18Z)

A COLD FRONT WAS MOVING SOUTHEASTWARD THROUGH KMEM AND KMKL AT 17Z...
AND WILL MOVE THROUGH KTUP AROUND 23Z. LINGERING SHOWERS AND MVFR
CEILINGS WILL OCCUR AT KMEM AND KTUP TIL 19Z. DAYTIME HEATING WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF THE FRONT
POSSIBLY AFFECTING KTUP AFT 20Z. OTHERWISE VFR CONDITIONS WILL
OCCUR AT ALL SITES THIS AFTERNOON. UPPER LEVEL SHORT WAVES
EMBEDDED IN WESTERLY FLOW ALOFT WILL MOVE ACROSS THE SOUTHERN
PORTIONS OF THE MID-SOUTH TONIGHT AND SUNDAY MORNING RESULTING IN
NUMEROUS SHOWERS AT KTUP AND KMEM...ALSO SCATTERED THUNDERSTORMS
AT KTUP. KTUP WILL LOWER TO MVFR AFT 23Z...THEN IFR AFT 08Z. KMEM
WILL LOWER TO MVFR AFT 07Z. KMKL AND KJBR ARE EXPECTED TO REMAIN
NORTH OF THE RAIN TONIGHT AND SUNDAY MORNING WITH VFR CONDITIONS.
CONDITIONS IMPROVING AFT 15Z TO MVFR AT KTUP AS AN UPPER LEVEL
SHORT WAVE MOVES TO THE EAST.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  71  56  70 /  60  50  60  30
MKL  56  72  52  72 /  50  50  50  20
JBR  56  70  53  70 /  50  50  50  20
TUP  60  69  56  71 /  60  70  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE AR-PHILLIPS.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 9, 9:40 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT SAT MAY 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
940 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A MOIST TROPICAL AIRMASS AND SOUTHWARD ADVANCING COLD FRONT WILL
PROVIDE A RISK FOR FLASH FLOODING OVER THE MIDSOUTH TODAY...
ESPECIALLY OVER AREAS TO THE SOUTH OF A JONESBORO ARKANSAS TO
PARIS TENNESSEE LINE.

THE FLASH FLOOD RISK WILL LIKELY BECOME FOCUSED OVER NORTH
MISSISSIPPI AND EAST CENTRAL ARKANSAS THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.

In the hours before

Local storm report, May 9, 10:09 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND DMG     WARDELL                 36.35N 89.82W
05/09/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            HUGE GRAIN BIN BLOWN ONTO ROADWAY

1222 AM     HEAVY RAIN       4 NW COOTER             36.09N 89.86W
05/09/2009  E0.50 INCH       PEMISCOT           MO   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION...NO FUNNEL YET

1250 AM     FLASH FLOOD      MAYNARD                 36.42N 90.90W
05/09/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            WATER MAKING HWY 115 IMPASSABLE...AND IS APPROACHING THE
            NEARBY HOUSES...BUT NOT YET FLOODING THE HOUSES

0108 AM     HAIL             MILLSFIELD              36.15N 89.38W
05/09/2009  E0.88 INCH       DYER               TN   TRAINED SPOTTER

            ACCOMPANIED BY VERY HEAVY RAIN

0117 AM     FUNNEL CLOUD     6 NE DYERSBURG          36.10N 89.30W
05/09/2009                   DYER               TN   TRAINED SPOTTER

            BETWEEN DYERSBURG AND NEWBERN

0131 AM     FLASH FLOOD      5 W HAYTI               36.23N 89.84W
05/09/2009                   PEMISCOT           MO   TRAINED SPOTTER

            HWY C IMPASSABLE...CAR OFF ROADWAY DUE TO FLOODING

0133 AM     HAIL             YORKVILLE               36.10N 89.12W
05/09/2009  E0.75 INCH       GIBSON             TN   LAW ENFORCEMENT

0133 AM     TSTM WND GST     YORKVILLE               36.10N 89.12W
05/09/2009  E60.00 MPH       GIBSON             TN   LAW ENFORCEMENT

0146 AM     HAIL             DYER                    36.07N 88.99W
05/09/2009  M1.00 INCH       GIBSON             TN   LAW ENFORCEMENT

0159 AM     HAIL             6 SW BRADFORD           36.01N 88.89W
05/09/2009  E1.00 INCH       GIBSON             TN   LAW ENFORCEMENT

            NEAR VAUGHNS GROVE

0400 AM     FLASH FLOOD      W BLYTHEVILLE           35.93N 89.92W
05/09/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            ROADS IMPASSABLE DUE TO FLASH FLOODING ON STATE ROUTES
            181 AND 151.

0600 AM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/09/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FLOODING ON STREETS IN JONESBORO.

0600 AM     FLASH FLOOD      BROOKLAND               35.90N 90.58W
05/09/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FLASH FLOODING RESULTED IN COUNTY ROAD 755 BECOMING
            IMPASSIBLE.

0600 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
05/09/2009                   PEMISCOT           MO   CO-OP OBSERVER

            SOME STREETS AND SECONDARY ROADS FLOODED

0730 AM     FLASH FLOOD      COVINGTON               35.57N 89.65W
05/09/2009                   TIPTON             TN   PUBLIC

            STREETS BECOMING NEARLY IMPASSIBLE DUE TO HIGH WATER.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:29 PM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more47 hr
May 9, 5:32 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica28 min
May 9, 6:36 AM CDTAreal Flood AdvisoryMEGBenton, Coahoma, Lafayette, Marshall, Panola, Quitman and 4 more114 min
May 9, 4:45 PM CDTFlash Flood WarningMEGPanola, Quitman, Tate, Tunica2 hr
May 9, 5:27 PM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie2 hr
May 8, 11:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
May 8, 11:31 PM CDTFlash Flood WarningMEGClay, Greene, Randolph119 min
May 8, 11:48 PM CDTTornado WarningMEGClay, Greene42 min
May 9, 12:13 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi47 min
May 9, 12:45 AM CDTSevere Thunderstorm WarningMEGMississippi45 min
May 9, 1:11 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph6 hr
May 9, 2:05 AM CDTSevere Thunderstorm WarningMEGMississippi25 min
May 9, 2:26 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett, Randolph6 hr
May 9, 2:37 AM CDTSevere Thunderstorm WarningMEGMississippi21 min
May 9, 3:10 AM CDTFlash Flood WarningMEGMississippi, Poinsett6 hr
May 9, 5:00 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis90 min
May 9, 6:13 AM CDTRiver Flood WarningMEGCraighead3 days

Nearby

Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.